My nine year old German Shepherd was diagnosed last year with IBD. She is spayed. She had surgery two years ago to remove an infected anal gland and has had stomach problems since then. I believe it was due to taking antibiotics on and off for nearly a year after. (The initial surgery was botched- a second surgery punctured her colon- and a third surgery was required to fix it) Then she developed perianal fistulas and the vet recommended prednisone and metrodizole for the diarrhea. She had always eaten a diet of ½ dry and ½ Dr. Pitcairn’s Doggie Oats.
I have changed her food several times over the last year in order to find something that works. First I removed the grain, because my first Shepherd was allergic to corn and wheat. I tried homemade lamb with green beans and sweet potatoes. She lost a lot of weight and her fur was very thin after six months. The vet wanted me to go back to a dry food- but she could not find me a grain free option. My compromise has been half duck and potato dry with half turkey (I can no longer buy ground lamb) and green bean and potato. She has gained her weight back and her coat looks good. A month ago we finished our prednisone taper (which took 3 months) and put her on Gastriplex.
She has been doing pretty well, normal stools, but the skin on her belly and the bottom of her feet has turned dark. She seems to be excreting something thru the skin. It is not visible under the fur- and it washes off to some extent. I started her on Revolution for fleas and heartworm about the same time as the Gastriplex. Could there be some reaction between the Revolution and the Gastriplex? Have you ever heard of this? My regular vet wanted me to keep her on the prednisone forever, and she has never heard of Gastriplex, so she has not been able to advise me. Thank you for any help you can give me.
Thank you for your inquiry to Holistic Pet Info. There should not be a reaction between the Revolution and Gastriplex. I would do a test trial by eliminating one item and see if that affects the skin. The Gastriplex is primarily probiotics and herbs so I would not think that is the problem. I commonly discontinue chemical medication before natural products. Try changing your dog to Sentinel or Interceptor with frontline instead and see if the skin changes. You may change the Gastriplex to Vetri-Probiotics BD if you want to eliminate all possibilities.
If her GI issues have resolved there doesn’t appear to be a need to keep her on Prednisone for her entire life. That would be inviting secondary health problems such as liver disease, joint and cardiac issues. Best of luck.
Colleen Smith DVM, CVA, CVCP